Three-dimensional instability of elliptical flow

Research output: Contribution to journalArticle

314 Scopus citations

Abstract

A theory is presented for Pierrehumbert's three-dimensional short-wave inviscid instability of the simple two-dimensional elliptical flow with velocity field u(x,y,z)=(-Ey,E-1x,0). The fundamental modes, which are also exact solutions of the nonlinear equations, are plane waves whose wave vector rotates elliptically around the z axis with period 2. The growth rates are the exponents of a matrix Floquet problem, and agree with those calculated by Pierrehumbert.

Original languageEnglish (US)
Pages (from-to)2160-2163
Number of pages4
JournalPhysical review letters
Volume57
Issue number17
DOIs
StatePublished - Jan 1 1986
Externally publishedYes

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'Three-dimensional instability of elliptical flow'. Together they form a unique fingerprint.

  • Cite this